Heavy Snow, Northeast Mountains
- When
- November 20, 4:00 PM PST to November 21, 6:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A slow moving winter storm system produced a relatively narrow band of heavy snow centered over the Spokane area on the night of November 20th. At the Spokane National Weather Service office 11 inches of snow was recorded.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A slow moving winter storm system produced a relatively narrow band of heavy snow centered over the Spokane area on the night of November 20th. At the Spokane National Weather Service office 11 inches of snow was recorded. Elsewhere in the area Cheney received 7 inches and Colbert 5 inches. Weather spotters around the City of Spokane reported from 6 to 14 inches of new snow. In the Northeastern Mountains zone, Deer Park received 5 inches of new snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 20, 2:30 PM PST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 PM PST THU NOV 20 2003
STARTING DEC 1 2003 NWS SPOKANE WILL ISSUE TWO ROUTINE FORECAST
DISCUSSIONS EACH DAY...ONE AT 230 AM AND ANOTHER AT 230 PM.
ADDITIONAL DISCUSSIONS WILL BE ISSUED ON AN AS NEEDED BASIS FOR
FORECAST CHANGES. PLEASE CONTACT NWS SPOKANE IF YOU HAVE FEEDBACK
ON THIS PROPOSED CHANGE.
.SYNOPSIS...AN UPPER LEVEL TROUGH WILL KEEP THE WEATHER COOL AND
UNSETTLED OVER THE INLAND NORTHWEST THROUGH FRIDAY. A WEATHER
DISTURBANCE IS CURRENTLY MOVING THROUGH THE FORECAST AREA. THIS
DISTURBANCE HAS THE POTENTIAL TO PRODUCE SOME SUBSTANTIAL SNOWFALL IN
LOWER ELEVATIONS AS IT MOVES THROUGH EASTERN WASHINGTON AND NORTHERN
IDAHO TONIGHT AND FRIDAY. MUCH COOLER AND DRIER CONDITIONS CAN
BE EXPECTED ACROSS THE REGION THROUGH THE WEEKEND.
&&
.DISCUSSION...
TONIGHT...A DYNAMIC SHORTWAVE IS MOVING THROUGH CENTRAL AND EASTERN
WASHINGTON THIS AFTERNOON. THIS SYSTEM IS BRINGING SOME SNOW TO THE
AREA AT THIS TIME AND CURRENT ADVISORIES STILL LOOK GOOD. THIS SYSTEM
WILL TRACK EASTWARD THROUGH THE NIGHT WITH THE MAJORITY OF THE SNOW
FALLING IN A BROAD BAND OVER THE WENATCHEE...COLUMBIA BASIN...
SPOKANE/COEUR DALENE AND CENTRAL IDAHO PANHANDLE AREAS. THIS SYSTEM
IS MOVING FASTER THAN THE MODELS INDICATED AND EXPECT MOST OF THE
SNOW TO TAPER OFF LATE THIS EVENING OVER THE WESTERN ZONES AND BY
LATE TONIGHT OVER EASTERN WASHINGTON.
FRIDAY...THE UPPER TROUGH WILL SLOWLY TRACK ACROSS THE CWFA THROUGH
THE DAY. WILL HOLD ONTO CONVECTIVE SNOW SHOWERS ALONG THE CASCADES...
THROUGH THE OKANOGAN HIGHLANDS AND THE BASIN WITH LITTLE ACCUMULATION
EXPECTED...HOWEVER SNOW WILL CONTINUE ACROSS THE NORTHEAST MOUNTAINS
AND THE IDAHO PANHANDLE SOUTH TO THE CAMAS PRAIRIE. ANOTHER FEW
INCHES OF ACCUMULATION ARE POSSIBLE ACROSS THE HIGHER TERRAIN AND WE
WILL CONTINUE THE ADVISORY THROUGH THE DAY IN THOSE AREAS. OTHERWISE
EXPECT COOLER TEMPERATURES AS DRY NORTHERLY FLOW GETS ESTABLISHED.
CLEARING SKIES AND LIGHT WINDS WILL ALLOW AMPLE RADIATIONAL COOLING
FOR AN INVERSION TO SET UP FRIDAY NIGHT. WILL GO AHEAD AND DROP MIN
TEMPERATURES SEVERAL DEGREES AND ADD SOME PATCHY VALLEY FOG/STRATUS
TO THE FORECAST.
SATURDAY AND SUNDAY...HIGH PRESSURE QUICKLY BUILDS INTO THE REGION
SATURDAY AHEAD OF THE NEXT WEATHER SYSTEM. THIS WILL RESULT IN
CLEARING CONDITIONS AND BELOW NORMAL TEMPERATURES SATURDAY. UPPER
LEVEL MOISTURE WILL MOVE OVER THE RIDGE SATURDAY NIGHT. THE MOISTURE
COMBINED WITH BUILDING HEIGHTS/THICKNESSES SHOULD BE ENOUGH TO
INHIBIT FOG/STRATUS DEVELOPMENT SATURDAY NIGHT AND RESULT IN SLIGHTLY
WARMER TEMPERATURES ON SUNDAY. TOBIN
SUNDAY NIGHT THROUGH THURSDAY...LONG RANGE MODELS HOLDING ON WITH
CONSISTENCY OVER THE EXTENDED PERIOD. A SERIES OF VERY COLD TROFS
WILL DROP DOWN FROM THE SOUTHERN PORTIONS OF ALASKA. AFTER EACH
SYSTEM MOVES THROUGH THE AREA...A REINFORCING SHOT OF COLD AIR WILL
FILTER IN ACROSS THE DISTRICT KEEPING OUR PRECIPITATION TYPE MAINLY
ALL SNOW THROUGH THANKSGIVING. TEMPERATURES WITH THESE SYSTEMS WILL
KEEP HIGHS AND LOWS SLIGHTLY BELOW AVERAGE INTO NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 025 028 018 025 020 028/ 80 50 10 00 00 00
COEUR DALENE 025 029 015 027 017 030/ 80 50 10 05 00 00
PULLMAN 027 030 017 026 019 029/ 80 70 10 05 00 00
LEWISTON 028 036 023 030 025 033/ 70 80 20 05 00 00
COLVILLE 021 031 013 028 015 031/ 40 30 10 05 00 00
SANDPOINT 024 030 016 026 018 029/ 50 50 10 05 00 00
WALLACE 023 025 014 024 016 027/ 80 90 30 10 00 00
MOSES LAKE 024 031 020 027 022 030/ 80 20 10 00 00 00
WENATCHEE 023 032 021 031 023 034/ 80 20 10 00 00 00
OMAK 021 030 018 030 020 033/ 20 20 05 00 00 00
&&
.OTX...WATCHES/WARNINGS/ADVISORIES...
ID...SNOW ADVISORY TONIGHT COEUR D ALENE AREA AND IDAHO PALOUSE
SNOW ADVISORY FOR TONIGHT AND FRIDAY FOR CENTRAL PANHANDLE
MOUNTAINS.
WA...SNOW ADVISORY THIS EVENING FOR THE WENATCHEE AREA...WATERVILLE
PLATEAU...MOSES LAKE AREA...UPPER COLUMBIA BASIN.
...SNOW ADVISORY TONIGHT SPOKANE AREA AND WASHINGTON PALOUSE.
&&IDZ001>004-026-027-WAZ031>038-041>044-201430- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 400 PM PST WED NOV 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WASHINGTON AND NORTH IDAHO .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY THERE IS THE POTENTIAL FOR VALLEY AND BASIN SNOWFALL ON THURSDAY NIGHT AND FRIDAY. ACCUMULATIONS OF ONE TO TWO INCHES ARE LIKELY WITH HIGHER AMOUNTS POSSIBLE DEPENDING ON THE TRACK AND SPEED OF THE WEATHER SYSTEM THAT WILL MOVE THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, November 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331829, 5331828.